Uncategorized

The End of the Red Devil and Other Random Events

A couple of weeks ago I had the last infusion of AC and last week I started my 12 weeks of Taxol. Doxorubicin (the A of the AC…don’t ask me why, medical jargon makes zero sense to me most of the time) is the one often called the Red Devil, because it has dangerous side effects and has to be administered by the nurse directly into the port, vs through an IV drip. I’m thoroughly happy to be done with them: the last recovery period was longest so far (I wasn’t well from Friday after chemo through Thursday the following week). 

But I had a week in between and I almost felt like a normal human for a bit! Took my little bald brainpan on holiday over Valentine’s day to Duluth. I took pictures of the lake for the Banshee book, toured Glensheen for the first time (yes, I know…I grew up in Duluth and should’ve been there a lot over the years, but I never made it), had a margarita. The updates about the Banshee book will likely end up on my other blog, since it’s writing related, but suffice to say I found an excellent book on the hauntings of Lake Superior, which included some Anishinaabe stories suspiciously close to dryads and mermaids. I am STOKED: I don’t even have to explain in the novel why there are supernatural things living in/around the lake…they were already there. Mwahahaha. 
Yes, I’m a wild and exciting person.

Then I got ready for my last 3 months of chemo. So this stuff isn’t supposed to be as bad: it’s a lower dosage, the side effects don’t generally include nausea, and over the next month or two I’m supposed to actually feel better as the AC effects wear off completely. Of course, Taxol has its own set of indignities. 
1) I have to take 5 steroid pills 12 hours before treatment, and 5 MORE 6 hours before, because there can be unpleasant side effects during infusion. If you don’t know, that’s a buttload of steroids. Turns out I have no problem sleeping with all those steroids overnight, but I may need to pull out my stupid scuba snorkel. Night sweats are no joke, and if THAT’S what hot flashes are like I might as well just invest in a swimming pool bed now. What the actual hell. Luckily I only have to do this on the night before/day of treatment. Last week my Nurse Practitioner at Oncology said I’m not allowed to have my IV outside in my underwear. Mean. 
On the other hand, I AM MOTIVATED this morning.
2) The nurses give you a big dose of Benadryl as one of the pre-infusion meds. Benadryl makes me sleepy. This is important: 
3) They also put a customer-service bell (the sort you’d see on a store counter) to hit if I start to feel any sort of weirdness during my IV drip. Remember how they gave me a big dose of knock-out-allergy-med first? So…hopefully if I’m asleep and my face swells up whomever is with me can hit the bell. 
4) Turns out muscle aches are the most painful side effect this time (well, so far). The rest of the neuropathy (tingling and numbness in hands/feet) is cumulative…I hope the muscle/joint aches aren’t, because Thursday last week I couldn’t really get out of bed or sleep well: too many evil chemo-trolls beating my legs with big sticks. 
5) Unfortunately, I continue to be a fucking weirdo with chemo. I felt mostly fine over the weekend, much better than I did the weekend after AC treatments, but Friday night while at a friend’s for dinner I had some sort of weird pass-out-type episodes, the second of which had me waking up on their kitchen floor with upset people and dogs and a 911 call. Yeah. I made it to 42 before I had to be carried out of someone’s house by paramedics and cops (good for them for not dropping my big ass) and take a ridiculously expensive ride in an ambulance. 100% do not recommend. Especially since the ER said all my tests are fine and they have no idea why it happened (and therefore, I have no way to know if it’ll happen again). 
I’m fine now, there were a couple of warning signs I’m watching out for, and I have an appointment with Oncology before treatment today to find out if anything changes, but I’d like to say THIS WAS NOT ON THE GODDAMNED LIST OF SIDE EFFECTS. What the hell…somebody tell my brainpan that I’m supposed to follow the damn program like every other good little breast cancer patient. No more new bullshit: I have books to finish. 
It’s awfully hot in here…can I do treatment in my underwear in the parking lot today? 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.